Washington, 2009

Flash Flood in Washington, June 15, 2009

June 15, 2009 · NWS OTX · 1 event in 1 county or zone

A thunderstorm containing very heavy rainfall led to flash flooding eight miles southeast of Northport. A storm survey indicated mud and debris flow across Aladdin Road near Spirit.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

A thunderstorm containing very heavy rainfall led to flash flooding eight miles southeast of Northport. A storm survey indicated mud and debris flow across Aladdin Road near Spirit. The public confirmed that the road was impassible during the event. Minor erosion of the road embankment was also observed approximately one mile east of Spirit along Aladdin Road.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Jun 15, 1:36 PM PST, 1 hour 54 minutes earlier.

Area forecast discussion, Jun 15, 1:36 PM PST, 1 hour 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
236 PM PDT MON JUN 15 2009

.SYNOPSIS...
MORE SHOWERS AND THUNDERSTORMS ARE IN STORE FOR THE MOUNTAINOUS
REGIONS OF THE INLAND NORTHWEST TUESDAY AS A MOIST AND UNSTABLE
AIR MASS TAKES ANOTHER DAY TO WORK ITS WAY OUT OF THE REGION. BY
WEDNESDAY A MORE PROGRESSIVE WEATHER PATTERN WILL BECOME
ESTABLISHED WITH A WEAK COLL FRONT PASSAGE AND MAINLY MOUNTAIN
SHOWERS. RELATIVELY DRY CONDITIONS AND SEASONABLY NORMAL
TEMPERATURES WILL ROUND OUT THE WORK WEEK.

&&

.DISCUSSION...
TONIGHT AND TUESDAY...ONCE AGAIN A VERY MOIST AND UNSTABLE AIR
MASS IS MANIFESTING ITSELF WITH SCATTERED THUNDERSTORMS PROWLING
THE MOUNTAINOUS ZONES TO THE NORTH OF THE BASIN. THE MID AND UPPER
LEVEL FLOW PATTERN IS STILL MUSHY AND WEAK...BUT WHILE APPARENTLY
OROGRAPHY HAS PLAYED A CONSIDERABLE ROLE IN CONVECTIVE
INITIATION...RADAR AND SATELLITE DO SUGGEST THESE STORMS ARE
MOVING OFF THE PEAKS. ALSO...ACTIVITY IN THE CASCADES IS NOT AS
WIDESPREAD AS YESTERDAY. THIS SUGGESTS THE OVERALL PATTERN IS
BEGINNING TO BECOME MORE PROGRESSIVE AND LEAVES GUARDED OPTIMISM
THAT THE STAGNANT MUGGY AND UNSTABLE AIR MASS WHICH HAS SQUATTED
OVER THE FORECAST AREA IS BEGINNING TO SHAKE LOOSE. SATELLITE
ALSO LENDS CREDENCE TO THIS TREND WITH A DECREASE IN ACTIVITY OVER
THE DEEP BASIN AND WESTERN ZONES FROM 24 HOURS AGO. WHILE THERE
ARE DIFFERENCES IN SUB-SYNOPTIC DETAILS...BOTH THE NAM AND GFS
MODELS INDICATE A DECOUPLING OF A NEW CALIFORNIA CLOSED LOW FROM
THE MID LATITUDE WESTERLY FLOW...WITH THE FORECAST AREA COMING
UNDER THE INFLUENCE OF THE MORE PROGRESSIVE NORTHERN BRANCH
TONIGHT AND TUESDAY. THIS FLOW WILL SHUNT THE DEEP MOISTURE AXIS
CURRENTLY OVER THE IDAHO PANHANDLE TO THE EAST INTO
MONTANA...EVENTUALLY...BUTPROBABLY NOT BEFORE ANOTHER AFTERNOON OF
SCATTERED THUNDERSTORMS TUESDAY OVER THE NORTHEASTERN MOUNTAIN
ZONES. MEANWHILE A CONTINUING STABILIZATION TREND IS LIKELY IN THE
WESTERN REACHES OF THE FORECAST AREA.

FOR TONIGHT...MUCH LIKE LAST NIGHT...THE CURRENT ROUND OF
THUNDERSTORM ACTIVITY WILL DECREASE AFTER SUNSET WITH LINGERING
SIMPLE RAIN SHOWERS POSSIBLE THROUGH THE NIGHT. CURRENT FLASH
FLOOD WATCHES WILL REMAIN IN EFFECT UNTIL EXPIRATION AT 8 PM
TONIGHT. EVEN THOUGH STORMS ARE MOVING TODAY...IN MANY LOCATIONS
NORTH AND EAST OF THE COLUMBIA BASIN THE SOIL IS NEAR SATURATION
AND MAY BE SUSCEPTIBLE TO FLOODING FROM A PASSING CLOUDBURST OF
RATHER BRIEF DURATION.

ON TUESDAY A GENERAL DRYING TREND IS EXPECTED OVER THE DEEP BASIN
AND CASCADES...WHILE MORE THUNDERSTORMS...ALBEIT LESS
WIDESPREAD...ARE EXPECTED OVER THE PANHANDLE AND NORTHEAST
MOUNTAINS. HIGH TEMPERATURES TOMORROW WILL CREST AROUND SEASONAL
NORMALS. /FUGAZZI

BY TUESDAY NIGHT...THE FLOW PATTERN ALOFT TAKES ON MORE OF A
WESTERLY COMPONENT WITH A PACIFIC FETCH. A SHORTWAVE TROUGH
CROSSES THE CASCADES AND MOVES INTO EASTERN WASHINGTON OVERNIGHT.
THE MUGGY AND UNSTABLE AIRMASS WILL CONTINUE TO LINGER OVER NORTH
IDAHO THROUGH THE EVENING WITH THE THREAT OF THUNDERSTORMS...
WHILE THIS FRONT WILL PUSH INTO THE REGION LATE THAT NIGHT WITH
COOLER AND BREEZY CONDITIONS. A CHANCE OF SHOWERS WILL CONTINUE
BUT MAINLY IN THE UPSLOPE REGIONS OF THE BLUE AND CENTRAL IDAHO
PANHANDLE MOUNTAINS.

ON WEDNESDAY AND WEDNESDAY NIGHT...THE UPPER LEVEL TROUGH SLOWLY
MOVES THROUGH NORTH IDAHO INTO WESTERN MONTANA AS A RIDGE BUILDS
IN THE EASTERN PACIFIC. THIS WILL KEEP NORTHWEST FLOW ACROSS THE
REGION AND ENHANCE OROGRAPHIC POST FRONTAL PRECIPITATION ACROSS
NORTHEAST WASHINGTON AND MUCH OF THE IDAHO PANHANDLE WHERE
UNSTABLE CONDITIONS REMAIN. STABLE WESTERLY FLOW WILL PREVAIL IN
THE LEE OF THE CASCADES INTO THE BASIN WITH BREEZY AND COOLER
CONDITIONS. THE UPPER LEVEL TROUGH GRADUALLY SHIFT EAST WEDNESDAY
EVENING AND CONVECTION WANES. A DRIER AND MORE STABLE NORTHWEST TO
NORTH FLOW MOVES INTO THE REGION WITH SOME CLEARING CONDITIONS.

THEN THURSDAY AND THURSDAY NIGHT...THE UPPER RIDGE MOVES TO THE
COAST WITH A HINT OF NORTHWEST FLOW ACROSS THE INLAND NORTHWEST.
IT WILL BE MORE STABLE AND DRIER WITH ONLY A FEW OROGRAPHIC
MOUNTAIN SHOWERS IN THE IDAHO PANHANDLE DURING THE AFTERNOON AND
EVENING. ANTICIPATE LESS WIND AND MORE CLEARING THROUGH THE
EVENING. /RFOX

FRIDAY THROUGH TUESDAY...THE SHORT-LIVED RIDGING WILL BECOME
REPLACED WITH WEST COAST TROUGHING MUCH LIKE WE EXPERIENCED
THROUGH LAST WEEKEND. ONE LARGE DIFFERENCE FROM THE PREVIOUS WEST
COAST TROUGH IS THE LACK OF SHORTWAVE RIDGING TO OUR NORTH WHICH
ULTIMATELY SPLIT AND WEAKENED ENERGY APPROACHING THE PAC NW AND
RESULTED IN WEAK SHEAR...HEAVY RAIN PRODUCING THUNDERSTORMS. FOR
THIS PERIOD...LOW PRESSURE WILL TAKE HOLD OF BRITISH COLUMBIA AND
WE WILL BE MORE VULNERABLE TO A BARRAGE OF IMPULSES ROTATING
AROUND THE PARENT LOW BEFORE IT SETTLES SOUTH INTO THE PAC NW IN
THE LATTER HALF OF THE WEEKEND. THE TIMING AND STRENGTH OF EACH
IMPULSE IS STILL A BIT IN QUESTION AND BIDING WHAT TIME EACH COMES
THROUGH...WILL GIVE US MORE CONFIDENCE ON THE DIFFERENCE OF
WX TYPE...RAIN SHOWERS OR THUNDER. ONE THING FOR CERTAIN IS THE
SHEAR WILL BE MUCH STRONGER SO ANY WAVES CROSS THROUGH AT PEAK
HEATING SHOULD ALLOW FOR A MORE ORGANIZED STORM STRUCTURE AND
POSSIBILITY FOR STRONGER STORMS WITH WIND...HAIL CHANCES
INCREASING GIVEN THERE IS ADEQUATE MOISTURE TRANSPORT AHEAD OF
THE WAVES. WITH THE PASSAGE OF EACH WAVE...WE WILL ALSO SEE A
PERIOD OF ENHANCED WESTERLIES WHICH WILL ACT TO KEEP THE
WESTERN BASIN SHADOWED FROM TIME TO TIME.

THIS FORECAST WILL GENERALLY FOLLOW THE LAST FEW RUNS OF THE
EC AND GEFS MEAN WHICH ARE CLUSTERED PRETTY TIGHT AND TREND AWAY
FROM THE 12Z OPERATIONAL GFS WHICH APPEARS TO BE A LARGE OUTLIER
WITH EVOLVING ANOTHER CLOSED LOW OVER NORTHERN CA BY SUNDAY...BUT
WILL HAVE TO CLOSELY MONITOR HOW THE MODELS TREND IN THE NEXT 24
HRS.

TEMPERATURES THROUGH THE PERIOD WILL GENERALLY REMAIN NEAR TO
SLIGHTLY ABOVE NORMAL WITH THE EXCEPTION OF LOCALIZED PERSISTENT
CONVECTIVE CLOUD SHIELDS. /SB

&&

.AVIATION...
MOSTLY CLEAR AND VFR CONDITIONS WILL CONTINUE ACROSS THE WESTERN
TAF SITES LIKE KEAT AND KMWH WITH LIGHT WEST TO NORTHWEST WINDS. A
MOISTER AND CLOUDIER REGIME WILL BE FOUND ACROSS THE EASTERN TAF
SITES WITH DIURNALLY DRIVEN SCATTERED SHOWERS INCREASING THROUGH
THE REST OF THE DAY AND INTO THE EVENING. MAINLY VFR CONDITIONS
ARE EXPECTED...ALTHOUGH ANY INTENSE SHOWERS OR THUNDERSTORMS HAVE
THE POTENTIAL TO CAUSE MVFR CIGS AND VSBYS. ANTICIPATE
OBSCURATIONS IN THE MOUNTAINS OF NORTH IDAHO AND NORTHEAST
WASHINGTON. THE MAJORITY OF THE SHOWER ACTIVITY WILL DECREASE
AFTER 04Z...ALTHOUGH ISOLATED ACTIVITY WILL LINGER IN THE IDAHO
PANHANDLE MOUNTAINS THROUGH 12-18Z TUESDAY. /RFOX.

&&

.PRELIMINARY POINT TEMPS/POPS...
SPOKANE        57  80  57  78  53  78 /  30  10  10  20  10  10
COEUR DALENE  54  78  55  75  51  77 /  50  10  20  30  20  10
PULLMAN        52  77  52  74  47  75 /  30  10  30  30  20  10
LEWISTON       59  84  60  82  55  82 /  30  10  30  30  20  10
COLVILLE       53  84  55  81  48  82 /  50  20  20  30  20  10
SANDPOINT      51  77  51  72  47  75 /  60  30  20  40  40  20
KELLOGG        53  77  55  73  51  74 /  60  30  30  50  50  20
MOSES LAKE     56  85  60  85  53  85 /   0   0  10  10  10   0
WENATCHEE      61  86  62  83  57  84 /   0   0  10  10   0   0
OMAK           54  88  56  84  50  85 /   0  10  10  20  10   0

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...FLASH FLOOD WATCH UNTIL 8 PM PDT THIS EVENING FOR NORTHERN
     PANHANDLE.

     FLASH FLOOD WATCH UNTIL 8 PM PDT THIS EVENING FOR CENTRAL
     PANHANDLE MOUNTAINS.

WA...FLASH FLOOD WATCH UNTIL 8 PM PDT THIS EVENING FOR NORTHEAST
     MOUNTAINS.

&&
Hazardous weather outlook, Jun 15, 5:21 AM PST, 10 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
621 AM PDT MON JUN 15 2009

IDZ002>004-161330-
COEUR DALENE AREA-IDAHO PALOUSE-CENTRAL PANHANDLE MOUNTAINS-
621 AM PDT MON JUN 15 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO.

.DAY ONE...TODAY AND TONIGHT

SLOW MOVING SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS AFTERNOON.
LOCALLY HEAVY RAIN IS POSSIBLE WITH THESE STORMS. THIS WILL
RESULT IN THE POSSIBILITY OF LOCALIZED DEBRIS FLOWS AND FLOODING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

UNSETTLED WEATHER IS EXPECTED TO CONTINUE THROUGH WEDNESDAY.

IDZ001-026-027-WAZ031>038-041>044-161330-
NORTHERN PANHANDLE-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-
NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-WENATCHEE AREA-
EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-WATERVILLE PLATEAU-
621 AM PDT MON JUN 15 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL
WASHINGTON...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND
SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY AND LINGER
INTO THIS EVENING. SOME OF THESE STORMS MAY CONTAIN BRIEF HEAVY
RAIN...SMALL HAIL AND GUSTY OUTFLOW WINDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

UNSETTLED WEATHER IS EXPECTED TO CONTINUE THROUGH WEDNESDAY.

The radar

The Spokane radar (KOTX), 128 km away, was scanning. The volume nearest the first event began at 23:31 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Stevens

When
June 15, 3:30 PM PST to 4:00 PM PST
Where
Stevens County, 5.79 mi SSW of Leadpoint to 6.11 mi SW of Leadpoint
Cause
Heavy Rain
Property damage
$5,000
Reported by
NWS Storm Survey
Coordinates
48.830, -117.650

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2009Every state in 2009This day in weather historyWarnings in Washington, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 168987.